Facebook Pixel

Antidepressant Discontinuation Syndrome

Rate This

Many people who have problems with depression have been prescribed antidepressant medication at some point. Whether the medication worked for you or not, you may have noticed that when you ran out inadvertently or stopped taking the medication intentionally, you had some unpleasant symptoms. This is known as antidepressant discontinuation syndrome.

This syndrome is known to occur in approximately 20 percent of patients who take antidepressants for a minimum of about six weeks and suddenly discontinue for any reason. Though there have been no clinical trials yet, the common consensus is that slowly tapering or weaning off of the medication over a period of weeks will prevent or lessen the discontinuation symptoms.

Some of the symptoms associated with this syndrome are as follows:

Flu-like symptoms
Difficulties with balance
Gastrointestinal disturbances
Sensory disturbances such as electrical shock sensations
Depressed mood

Antidepressant discontinuation syndrome seems to be an issue with nearly every type of antidepressant, although specific symptoms are more commonly seen with specific medication classes. For instance, symptoms of psychosis are mainly associated with abrupt discontinuation of MAOI inhibitors, while the sensory disturbance symptoms seem to be more common with SSRI discontinuation.

At this time it is unknown exactly what causes discontinuation symptoms. There are several theories and it seems as though drugs with a shorter half-life cause more symptoms than those with a longer half-life, because the body clears them faster. Antidepressants are not thought to be addictive because they are not really drugs that people abuse for the effects. However, it is important to know about the discontinuation syndrome, because if you suddenly stop taking your antidepressants for any reason then see a physician because of these symptoms without thinking to mention your medication cessation, you could be incorrectly diagnosed with a medical or psychiatric problem.

Not every provider is aware of this syndrome.

Add a Comment2 Comments

I accidentally experienced this one time when I went "cold turkey" from an antidepressant, and it was most unpleasant! I also experienced something while on a different antidepressant, but don't know if there's a term for it. After being on it for some time, it actually made the symptoms of depression worse. My physician verified that this can happen and switched me to another medication. Thanks for the article!

June 16, 2010 - 6:15pm
(reply to mathcat345)

Hi Mathcat

Thanks for the comment. Everyone is different, so medication can affect each person a little differently. Thank you for reading.

June 16, 2010 - 6:38pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.


Get Email Updates

Related Checklists

Depression Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!